Texas, 2025Damaging Wind in Texas, September 4, 2025
September 4, 2025 · NWS AMA · 1 event in 1 county or zone
A smattering of weak showers and storms moved across the northern Panhandles on September 4th, in an environment favorable for downburst winds. A few stronger wind gusts, even up to 60mph, occurred with these showers thanks to some drier air in the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A smattering of weak showers and storms moved across the northern Panhandles on September 4th, in an environment favorable for downburst winds. A few stronger wind gusts, even up to 60mph, occurred with these showers thanks to some drier air in the lower levels of the atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 4, 5:18 PM CST, 1 hour 35 minutes earlier. Its key messages:
- Issued at 207 PM CDT Thu Sep 4 2025
- There is a low chance for showers and isolated thunderstorms this afternoon and evening. Gusty winds will be possible with any of this activity.
- The arrival of a cold front Friday morning will see temperatures cool and the Panhandles getting their first taste of fall with highs in the 60s to 70s.
- More widespread showers and thunderstorms are favored across the Panhandles, and especially the southern Texas Panhandle, this weekend into next week.
Area forecast discussion, Sep 4, 5:18 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Thu Sep 4 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 207 PM CDT Thu Sep 4 2025
- There is a low chance for showers and isolated thunderstorms
this afternoon and evening. Gusty winds will be possible with
any of this activity.
- The arrival of a cold front Friday morning will see temperatures
cool and the Panhandles getting their first taste of fall with
highs in the 60s to 70s.
- More widespread showers and thunderstorms are favored across the
Panhandles, and especially the southern Texas Panhandle, this
weekend into next week.
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 207 PM CDT Thu Sep 4 2025
It's been a relatively hot September Thursday across much of the
Panhandles, but a significant cool down is on the way tomorrow.
Upper level ridging to our west is dominating today's weather, but
northwest flow will allow a stronger cold front to advance across
the southern Plains early Friday morning through the day. Steep
pressure rises behind the front will generate breezy north winds
of 15-20 mph with gusts up to 30 mph. This will aid cold air
advection while also pulling slightly better moisture as some weak
overrunning occurs. As a result, dense cloud cover and light
showers could linger throughout the day. Overall we're looking at
15-30% chances for measurable rain especially for northern
portions of the forecast area. Very light accumulation (~0.1" or
less) is favored for those that get any bonafide showers.
These factors also suggest the warmest temperatures of the day
could occur before noon, getting progressively cooler as the day
goes on. Given the anticipated timing of the fronts arrival,
forecast highs range from 60s in the north, to 70s in the south.
During the afternoon hours, areas across the northern combined
Panhandles have low to medium (20- 60%) probabilities to
potentially stay in the 50s! Showers should clear overnight with
lowering dew pts, allowing overnight lows to dip much cooler in
the low 50s to upper 40s by Saturday morning.
Harrel
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 207 PM CDT Thu Sep 4 2025
The weekend ahead brings a new hope for rain chances and fall
temperatures to much of the Panhandles, with perhaps a rogue one or
two thunderstorms in the mix Sun-Mon. Synoptic flow aloft becomes
more zonal atop the Plains this weekend as the deeply amplified
trough over the Great Lakes rotates over the northeast CONUS. This
will allow pieces of moisture and energy to break off of what is
forecast to be the remnants of Lorena, likely situated over the
Baja. While most of Saturday should be drier with highs in the 70s,
we can't rule out a few showers developing overnight into Sunday
morning. Latest data trends point to Sunday being the better day
for precipitation, including the potential for thunderstorms,
depending on the timing of an upper level shortwave. If it arrives
earlier in the day, mostly showers with light to moderate rain
would be favored. However, if it slows down and arrives in the
afternoon, stronger convection could develop with enough shear &
instability to become organized. Monday paints a similar picture,
and based on ensemble forecasts, may have slightly better
parameters for strong/severe thunderstorm potential. The odds of
severe storms are still rather low for both days as of this
forecast.
The key to whether or not we'll see heavy rain vs lighter stratiform
rain likely lies in whether or not we can destabilize enough Sun-Mon
to get thunderstorms. Models agree that moisture content will be
more than sufficient each day for heavy rain (1-1.5" PWATs), but if
lift and instability are insufficient, lighter rain will be favored.
For now, forecast rain accumulations are only around 1/4 inch or
less, favoring the western Panhandles. If we can manage the
convective elements in our precipitation, then there are low
probabilities for high-end totals in the 1-2" range rather than
the 0.5-1.0" range. Model confidence decreases beyond Monday, but
there are indications towards rain chances persisting through mid-
week. And unfortunately for some, there's also a signal towards
highs in the 90s returning as well.
Harrel
&&
.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Thu Sep 4 2025
Some shower and thunderstorm activity remains north of KDHT at
this time and should not impact the terminal very long if at all
over the next couple of hours. VFR conditions are expected to
prevail at all three terminals through about 12Z when some MVFR to
IFR CIGs may potentially impact the terminals as low clouds move
in behind a cold front. Some shower activity cannot be ruled out
in the northern combined Panhandles in the latter half of the TAF
period with KGUY being the most likely to be impacted. expecting
northeasterly winds upwards of 20 kts behind the cold front, first
at KGUY around 12Z. Gusts up to 25 to 30 kts cannot be ruled out
behind the front as well.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...38
LONG TERM....38
AVIATION...36
Hazardous weather outlook, Sep 4, 1:34 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
234 PM CDT Thu Sep 4 2025
OKZ001>003-TXZ001>020-317-050745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
234 PM CDT Thu Sep 4 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Through Tonight.
There is a low chance for an isolated shower or thunderstorm this
afternoon and evening across the northern Panhandles. Gusty winds
will be possible with any potential activity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will be possible from Friday through
Tuesday, but the best chances of widespread activity continue to
trend for Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Hansford
- When
- September 4, 6:53 PM CST
- Where
- Hansford County, 11.11 mi N of Spearman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -101.180
This wind gust was most likely caused by virga showers as winds gusted from the west-southwest with the only near by thunderstorm located to the northeast.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, September 4 to 5, 2025$84,000 · 57 kt wind · 28 events
- Hail and Damaging Winds in Tennessee, September 4, 20251.75 in hail · 29 events
- Tornado and Damaging Winds in Pennsylvania, September 4, 2025$21,000 · EF0 · 3 events
- Lightning Strike in Virginia, September 4, 2025$20,000 · 1 event
- Flash Flood in Colorado, September 4, 2025$20,000 · 1 event
- High Wind in South Dakota, September 4, 202556 kt wind · 14 events
- Flash Flooding and Damaging Wind in Utah, September 4 to 9, 20251 injured · 50 kt wind · 4 events
- Damaging Winds in New York, September 4, 2025$10,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Carolina, September 4, 20251 in hail · 6 events
- Tornado in New York, September 4, 2025$13,000 · EF0 · 1 event
- High Wind in South Dakota, September 4, 202561 kt wind · 3 events
- Tornadoes and Damaging Wind in Minnesota, September 4, 2025$10,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292367.